Heavy Rain, Kossuth
- When
- May 3, 1:00 PM CST to 4:05 PM CST
- Where
- Kossuth County, 4.08 mi E of Bancroft
- Reported by
- Trained Spotter
- Coordinates
- 43.270, -94.140
Storm total of 3.20 inches since rain began around 1300 CST.
A weak frontal boundary was draped across northwest Iowa. This boundary was nearly stationary and had moved little over the past few days.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak frontal boundary was draped across northwest Iowa. This boundary was nearly stationary and had moved little over the past few days. The airmass had become quite unstable with surface dew points in the mid to upper 60s over the region. CAPE rose to 3000 to 5000 J/kg across the state. Downdraft CAPE was quite high, in the 900 to 1300 J/kg range, while CAPE in the -10 to -30 C layer of the atmosphere was between 500 and 1000 J/kg. Deep moisture had moved into the central U.S. with precipitable water values above the 99th percentile ranging from 1.2 to 1.7 inches across the state from north to south. The LCL level was quite low over southern Iowa, around 750 meters, and sloped to 1500 meters over the north. The shear was quite weak with only 20 to 30 kts available by later afternoon. The freezing level was high for early May and was between 13,000 and 14,000 feet. Thunderstorms developed over northern Iowa with several severe cells developing in the northern two tiers of Iowa counties. The storms produced numerous reports of hail to around an inch in diameter Golf ball size hail fell in Kossuth County from one of the stronger storms. The storm in Kossuth County also produced 3.2 inches of rain in about 2 hours. The thunderstorms weakened across northern Iowa late in the day as new convection fired up over southern Iowa and northern Missouri. Most of the severe action remained south of Iowa, though nickel to quarter size hail fell in Adams County, and hail up to one and one quarter inch fell later into the night in Taylor County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 3, 11:47 AM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1247 PM CDT THU MAY 3 2012 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... FORECAST CONCERN INVOLVES THE ONGOING CONVECTION ASSOCIATED WITH A DYING MCS MOVING ACROSS THE SOUTHERN TWO-THIRDS OF THE FORECAST AREA THIS MORNING. LATEST HRRR (05Z RUN) HAS CONVECTION DISSIPATING AND MOVING EAST THROUGH 15Z AND THE 00Z 4KM WRF HAS CONVECTION DISSIPATING BY AROUND 18Z IN EASTERN PORTIONS OF THE FORECAST AREA. Q2 CURRENTLY DEPICTING RAINFALL RATES AROUND 2 IN/HR OR LESS WITHIN THE STRONGER CORES...BUT LINE IS MOVING FAIRLY PROGRESSIVE AT 30-35KTS. SO NOT ANTICIPATING MUCH FLOODING ISSUES...ESPECIALLY FURTHER EAST WITHIN THE FLASH FLOOD WATCH AREA IN NORTHEAST IOWA. CONVECTION SHOULD BE MUCH WEAKER BY THE TIME IT REACHES IT AND THUS...WENT AHEAD AND CANCELLED FLASH FLOOD WATCH. OTHER CONCERN IS WITH POTENTIAL FOR AFTERNOON CONVECTION ALONG AND SOUTH OF THE BOUNDARY IN NORTHERN IOWA. RUC/NAM/GFS ALL KEEP THE SURFACE FRONT LAID UP ALONG THE MN/IA BORDER KEEPING THE FORECAST AREA WITHIN THE WARM SECTOR. BEST INSTABILITY WILL BE LOCATED SOUTH OF HIGHWAY 30 WHERE LOW LEVEL CAPE INCREASES TO AROUND 2000-3000 J/KG BUT LOW LEVEL SHEAR VALUES NOT IMPRESSIVE. CLOUDS LEFTOVER FROM DYING MCS SHOULD LIMIT SOME OF THE DAYTIME HEATING...BUT THINKING THE WAA WILL BE STRONG ENOUGH TO BUMPED TEMPS BACK INTO THE LOWER 80S BY THIS AFTERNOON. TIMING OF AFTERNOON CONVECTION LOOKS TO BE AFTER 21Z WITH MID-LEVEL SHORTWAVE MOVING INTO WESTERN IOWA BY 00Z FRIDAY. SURFACE DEW POINTS REMAIN WELL INTO THE 60S...SO PLENTY OF MOISTURE AVAILABLE. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... CURRENT LONG WAVE PATTERN...WRN CONUS TROUGH/ERN RIDGE...WILL REMAIN INTACT THROUGH MUCH OF THE PERIOD BUT WITH SLOW PROGRESS. THIS SHOULD HAVE TROUGH ONLY REACH CENTRAL CONUS BY EARLY NEXT WEEK. EXPECT CONVERGENCE FROM CURRENT NE TO MN FRONTAL BOUNDARY AND/OR OUTFLOW FROM WEAKENING WRN IA MCS TO EVENTUALLY POSITION ITSELF INTO CENTRAL/SRN IA BY EARLY THIS EVENING AND TRIGGER ANOTHER ROUND OF CONVECTION...TIMED MUCH LIKE PAST FEW EVENTS MAINLY AT NIGHT. MCS SHOULD THEN PUSH TO THE SOUTH AND EAST DIMINISHING POPS OVERNIGHT. CONFIDENCE IN THIS SCENARIO IS SOMEWHAT LOW HOWEVER AS CURRENT MCS CONTINUES TO BACK BUILD ACROSS SRN NE. FORECASTING EVENTUAL POSITION OF SYNOPTIC AND/OR MESOSCALE BOUNDARIES WILL BE DIFFICULT. BY FRI MODEL CONSENSUS SUGGESTS A RELATIVE LULL WITH IA IN FAIRLY WEAK SELY SURFACE FLOW. STILL UNSTABLE BUT LITTLE FOCUS. ATTENTION TURNS TO THE WEST AGAIN EYING RESPONSE TO GRADUALLY APPROACHING WRN TROUGH. THIS WILL LEAD TO INCREASING WARM ADVECTION AND BAROCLINICITY THROUGH SIOUXLAND MO VALLEY REGION. 305K FLOW IS FAIRLY WEAK SO DO NOT EXPECT SIGNIFICANT MCS BUT INCREASING POPS. CONVECTION MAY BE MORE SIGNIFICANT BY SAT NIGHT AND SUNDAY HOWEVER AS FLOW AND ASSOCIATED THETA-E ADVECTION INCREASE. KINEMATIC FORCING WILL INCREASE AS WELL AS LOBE OF UVM PUSHES ACROSS NRN PLAINS INTO EARLY SUN WHICH IS ALSO FOCUSED BY PASSAGE OF INVERTED SURFACE TROUGH. THIS ALL LEADS TO POPS BACK UP INTO LIKELIES DURING THIS PERIOD. BY EARLY NEXT WEEK PATTERN WILL SHIFT SUFFICIENTLY TO LOWER OUR PRECIP CHANCES AND COOL TEMPS SOMEWHAT AS IA ENDS UP IN NWLY SURFACE FLOW. THIS RESULTS IN EXTENDED FORECAST EITHER DRY OR WITH ONLY SLIGHT CHANCES AND MAXES ONLY IN THE 60S OR POSSIBLY LOWER 70S. && .AVIATION...03/18Z IN WAKE OF MORNING SHRA/TSRA A SMALL AREA OF HIGH PRESSURE HAS DEVELOPED...CREATING SMALL-SCALE WIND FIELD EFFECTS THAT ARE PROVING DIFFICULT TO PREDICT WITH WINDS ANYWHERE FROM 170-270 AND FROM NEARLY CALM TO ABOUT 15G25KT. HAVE TAKEN A BEST GUESS IN THE TAFS BUT WINDS WILL BE TRICKY UNTIL THE HIGH DISSIPATES. MEANWHILE...MORE STORMS ANTICIPATED LATE TODAY HAVE A HIGH DEGREE OF UNCERTAINTY. BEST CHANCES APPEAR TO BE IN OUR FAR NORTH AND FAR SOUTH THIS EVE WHERE PRONOUNCED BOUNDARIES ARE PRESENT...HOWEVER HAVE SO LITTLE CONFIDENCE IN TIMING/EXTENT THAT VCTS IS ALL THAT CAN BE JUSTIFIED IN 18Z TAFS. IN ANY EVENT STORMS SHOULD END BY MIDNIGHT...WITH MVFR OR LOWER CIGS/VSBYS IN FOG AND STRATUS POSSIBLE DURING THE EARLY MORNING HOURS FRI WITH LIGHT/VRBL WINDS AND AMPLE LOW-LEVEL MOISTURE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KLP LONG TERM...BSS AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 621 AM CDT THU MAY 3 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-041100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 621 AM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS BELOW SEVERE LIMITS WILL AFFECT CENTRAL AND EASTERN IOWA EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON AND TONIGHT AS WELL WITH THE BEST POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL AND SOUTHERN IOWA INTO THE EVENING. LOCALLY HEAVY RAINS AND FLASH FLOODING ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY OUR RECENT ACTIVE WEATHER PATTERN WILL CHANGE LITTLE THROUGH THE WEEKEND WITH OFF AND ON CHANCES FOR THUNDERSTORMS. A FEW OF THESE STORMS MAY STILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINS AND FLASH FLOODING REMAIN POSSIBLE AS WELL. OTHER LESSER THUNDERSTORM CHANCES ARE IN THE FORECAST EARLY NEXT WEEK...BUT THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... A FEW EPISODES OF SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE WEEKEND. SMALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 819 AM CDT THU MAY 3 2012 IAZ074-075-084>086-095>097-031500- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...KNOXVILLE...OSKALOOSA...CHARITON... ALBIA...OTTUMWA...CORYDON...CENTERVILLE...BLOOMFIELD 819 AM CDT THU MAY 3 2012 ...SHOWERS PRODUCING LOCALLY STRONG WINDS ACROSS SOUTHEAST IOWA... A CLUSTER OF SHOWERS IS MOVING EASTWARD ACROSS SOUTHEAST IOWA THIS MORNING. SOME OF THE SHOWERS ARE COLLAPSING...PRODUCING LOCALIZED WIND GUSTS IN EXCESS OF 50 MPH. DRIVERS SHOULD BE ALERT FOR SUDDEN GUSTY CROSSWINDS AT TIMES THIS MORNING. LEE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
828 AM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM NON-TSTM WND GST 4 ESE PELLA AIRPORT 41.38N 92.87W
05/03/2012 M76.00 MPH MAHASKA IA MESONET
HEAT BURST. MEASURED BY THE PELLA RWIS SITE.
0812 AM NON-TSTM WND GST 3 WNW BUSSEY 41.22N 92.94W
05/03/2012 M60.00 MPH MARION IA TRAINED SPOTTER
HEAT BURST.
&&
SKOWThe Des Moines radar (KDMX), 175 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
22 hail, 1 heavy rain. Local standard time, as filed.
Storm total of 3.20 inches since rain began around 1300 CST.
Torrential rainfall also reported.
Mainly pea size hail with bigger hail up to nickel size mixed in. Lasted about 7 minutes and started to cover the ground.
Quarter size hail reported near the intersection of 330th and Olive St.
Hail fell for 12 minutes and covered the ground.
Quarter size hail lasted about 5 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368836, 368810, 368812, 368811, 368814, 368815, 368813, 368818, 368820, 368816, 368817, 368819, 368821, 368864, 368866, 368865, 368867, 368868, 368936, 368869, 368939, 381483, 368938.